Advanced Search
MyIDEAS: Login

The Lucas Critique Policy Invariance and Multiple Equilibria

Contents:

Author Info

  • Roger E.A. Farmer

    (UCLA)

Abstract

The Lucas critique of econometric policy evaluation argues that the parameters of econometric models are subject to theoretical cross-equation restrictions that follow from the fact that the endogenous variables of the models are chosen optimally by forward-looking agents. In this paper, the author argues that these facts alone are insufficient to generate such restrictions. He presents an example of a model in which there exist multiple stationary rational expectations equilibria, one of which is supported by a process-invariant forecast rule. Immunity to the Lucas critique is proposed as a selection criterion in models with multiple equilibria. Copyright 1991 by The Review of Economic Studies Limited.

(This abstract was borrowed from another version of this item.)

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.econ.ucla.edu/workingpapers/wp551.pdf
Download Restriction: no

Bibliographic Info

Paper provided by UCLA Department of Economics in its series UCLA Economics Working Papers with number 551.

as in new window
Length:
Date of creation: 01 Mar 1989
Date of revision:
Handle: RePEc:cla:uclawp:551

Contact details of provider:
Web page: http://www.econ.ucla.edu/

Related research

Keywords:

Other versions of this item:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Blanchard, Olivier J, 1985. "Debt, Deficits, and Finite Horizons," Journal of Political Economy, University of Chicago Press, vol. 93(2), pages 223-47, April.
  2. Evans, George, 1985. "Expectational Stability and the Multiple Equilibria Problem in Linear Rational Expectations Models," The Quarterly Journal of Economics, MIT Press, vol. 100(4), pages 1217-33, November.
  3. Taylor, John B, 1977. "Conditions for Unique Solutions in Stochastic Macroeconomic Models with Rational Expectations," Econometrica, Econometric Society, vol. 45(6), pages 1377-85, September.
  4. Michael Bruno, 1988. "Econometrics and the Design of Economic Reform," NBER Working Papers 2718, National Bureau of Economic Research, Inc.
  5. T. J. Kehoe & D. K. Levine, 1982. "Comparative Statics and Perfect Foresight in Infinite Horizon Economies," Working papers 312, Massachusetts Institute of Technology (MIT), Department of Economics.
  6. Woodford, Michael, 1987. "Three Questions about Sunspot Equilibria as an Explanation of Economic Fluctuations," American Economic Review, American Economic Association, vol. 77(2), pages 93-98, May.
  7. McCallum, Bennett T., 1983. "On non-uniqueness in rational expectations models : An attempt at perspective," Journal of Monetary Economics, Elsevier, vol. 11(2), pages 139-168.
  8. Futia, Carl A, 1982. "Invariant Distributions and the Limiting Behavior of Markovian Economic Models," Econometrica, Econometric Society, vol. 50(2), pages 377-408, March.
  9. Farmer, Roger E.A. & Woodford, Michael, 1997. "Self-Fulfilling Prophecies And The Business Cycle," Macroeconomic Dynamics, Cambridge University Press, vol. 1(04), pages 740-769, December.
  10. Marcet, Albert & Sargent, Thomas J, 1989. "Convergence of Least-Squares Learning in Environments with Hidden State Variables and Private Information," Journal of Political Economy, University of Chicago Press, vol. 97(6), pages 1306-22, December.
  11. Weil, Philippe, 1989. "Overlapping families of infinitely-lived agents," Journal of Public Economics, Elsevier, vol. 38(2), pages 183-198, March.
  12. Hendry, David F, 1988. "The Encompassing Implications of Feedback versus Feedforward Mechanisms in Econometrics," Oxford Economic Papers, Oxford University Press, vol. 40(1), pages 132-49, March.
  13. Lucas, Robert Jr, 1976. "Econometric policy evaluation: A critique," Carnegie-Rochester Conference Series on Public Policy, Elsevier, vol. 1(1), pages 19-46, January.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:cla:uclawp:551. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Tim Kwok).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.